Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 195, NWS Topeka, KS

July 12, 2005Geary County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2005, 2:55 PM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 2:55 PM CDT (19:55 UTC)
Expired
Jul 12, 2005, 3:45 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:48 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 12, 2:48 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT TUE JUL 12 2005

.DISCUSSION...
SHORT TERM FORECAST CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY.

TONIGHT AND WEDNESDAY...WATER VAPOR SATELLITE IMAGERY SHOWED THAT
THE EXTRA-TROPICAL REMAINS OF DENNIS WERE LOCATED OVER EASTERN
MO/WESTERN IL THIS AFTERNOON. A BROAD UPPER LEVEL RIDGE WAS NOTED
ACROSS THE WESTERN CONUS. THE MID AND UPPER LEVEL FLOW ACROSS
EASTERN KS WAS FROM THE NORTH. AN MCV OVER CENTRAL KS WAS ENHANCING
THUNDERSTORM DEVELOPMENT JUST SOUTHWEST OF THE CWA BETWEEN SLN AND
ICT. THE MCV SHOULD CONTINUE TO MOVE SOUTH INTO NORTHERN OK LATER
THIS EVENING. A WEAK CAP AND DEEPER MOISTURE OVER THE CENTRAL AND
WESTERN PORTIONS OF THE CWA HAS PRODUCED AN ENVIRONMENT FAVORABLE
FOR ISOLATED THUNDERSTORMS TO DEVELOP. MOST OF THESE ISOLATED
THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET...BUT I DID KEEP A SLIGHT
CHANCE THROUGH THE NIGHT FOR THE SOUTHERN COUNTIES OF THE CWA. LOW
TEMPERATURES TONIGHT WILL DROP INTO THE UPPER 60S ACROSS MUCH OF THE
CWA. HAZE AND PATCHY FOG WILL DEVELOP THROUGH THE NIGHT...ESPECIALLY
IN THE RIVER VALLEYS AND OTHER LOW-LYING AREAS.

BOTH THE GFS AND NAM SHOW A WEAK 5H SHORT-WAVE TROUGH ROUNDING THE
BACK SIDE OF THE EXTRA-TROPICAL REMAINS OF DENNIS OVER EASTERN
MO/WESTERN IL WED AFTERNOON. GIVEN A WEAK CAP...DEEPER MOISTURE AND
SYNOPTIC SCALE LIFT...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA ONCE
CONVECTIVE TEMPS ARE REACHED AFTER 19Z. HIGHS ON WEDNESDAY WILL
RANGE FROM THE UPPER 80S ACROSS THE EASTERN COUNTIES TO LOWER 90S
ACROSS THE WESTERN COUNTIES.

FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BEGINS TO
BUILD INTO THE NORTHERN AND CENTRAL PLAINS PUSHING SOUTH THE REMAINS
OF DENNIS. HOWEVER THE SHEAR AXIS ASSOCIATED WITH THE REMNANTS OF
DENNIS IS NOT FAR FROM EAST CENTRAL KS DURING THE DAY THURSDAY. MID
LEVEL TEMPS ARE PROGGED TO WARM SLIGHTLY BUT AM NOT CONVINCED THAT
AN ISOLATED STORM COULD NOT DEVELOP THURSDAY AFTERNOON. THEREFORE
HAVE INCLUDED SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON ACROSS EAST
CENTRAL KS. HAVE LEFT FRIDAY AND SATURDAY DRY THINKING THAT THE
UPPER LEVEL RIDGE WILL KEEP GENERAL SUBSIDENCE OVER THE AREA WITH A
STRENGTHENING CAP. EXPECT A GENERAL WARMING TREND BUT AGAIN STAYED
CLOSER TO THE MET NUMBERS. THE GFS STILL LOOKS LIKE IT IS TRYING TO
WARM THINGS UP TO MUCH. MORNING LOWS SHOULD BE AROUND 70 FOR MOST
AREAS.

SUNDAY THROUGH TUESDAY...MODELS SHOW AN UPPER LEVEL SHORTWAVE TROUGH
MOVING ACROSS THE NORTHERN PLAINS SUNDAY AND MONDAY. EXPECT THIS TO
HELP A COLD FRONT MOVE INTO THE AREA EARLY MONDAY. HAVE FOLLOWED HPC
AND LEANED TOWARDS THE 06Z GFS. INSERTED SLIGHT CHANCE POPS
BEGINNING ACROSS THE NORTHER TIER COUNTIES SUNDAY NIGHT AND OVER THE
WHOLE FA MONDAY AND MONDAY NIGHT. WITH HEIGHTS LOWERING...SHOWED A
SLIGHT COOL TREND FROM MONDAY AND TUESDAY. THE 00Z GFS WAS THE
COOLEST MEMBER OF THE ENSEMBLE OUTPUT AND DID NOT LOWER TEMPS NEARLY
AS FAR AS IT SUGGESTS. KEPT HIGHS IN THE LOWER 90S AND LOWS AROUND
70.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

BG/WOLTERS
Hazardous weather outlook, Jul 12, 5:08 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT TUE JUL 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131007-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
508 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 12, 2:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
07/12/2005                   POTTAWATOMIE       KS   TRAINED SPOTTER

            CAR PORT DESTROYED AS WELL AS FENCING

&&

BYRNE
Local storm report, Jul 12, 2:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
07/12/2005                   POTTAWATOMIE       KS   TRAINED SPOTTER

            CAR PORT DESTROYED AS WELL AS FENCING

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:22 PM CDTSevere Thunderstorm WarningTOPMorris23 min
Jul 12, 3:47 PM CDTSevere Thunderstorm WarningTOPMorris17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.